Texas, 2008

Hail and Winter Weather in Texas, December 9 to 10, 2008

December 9 to 10, 2008 · NWS EWX · 5 events in 4 counties and zones

After an afternoon of record high temperatures near 80 degrees, an arctic front blasted through the area dropping temperatures down into the 30s by evening. An upper level disturbance moving through caused a few isolated thunderstorms that produced hail, sleet, and freezing rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After an afternoon of record high temperatures near 80 degrees, an arctic front blasted through the area dropping temperatures down into the 30s by evening. An upper level disturbance moving through caused a few isolated thunderstorms that produced hail, sleet, and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 9, 5:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 9, 5:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CST TUE DEC 9 2008

.AVIATION...
TIGHT PRESSURE GRADIENT HAS DEVELOPED IN THE WAKE OF A STRONG COLD
FRONT THAT MOVED THROUGH SOUTH CENTRAL TEXAS THIS AFTERNOON. NLY
WINDS OF 15 TO 30 KTS WITH GUSTS AS HIGH AS 40 KTS CAN BE EXPECTED
OVERNIGHT. THE PRESSURE GRADIENT WILL WEAKEN ON WED AND WINDS WILL
DECREASE TO 15 TO 20 KTS WITH GUSTS UP TO 30 KTS POSSIBLE. AN AREA
OF MAINLY -RA WITH EMBEDDED SHRA WILL PRECEDE AN UPPER TROUGH
ACROSS THE AREA TONIGHT INTO WED MORNING. SOME -SHSN AND -PL IS
POSSIBLE OVER THE HILL COUNTRY AND ESCARPMENT AREAS LATER TONIGHT
INTO WED MORNING. WILL NOT INCLUDE AT TAF SITES DUE UNCERTAINTY.
VFR CIGS WILL PREVAIL OVER SOUTH CENTRAL TEXAS AREAS WITH MVFR AND
POSSIBLY IFR IN THE HILL COUNTRY. CLOUDS AND PRECIPITATION WILL
RAPIDLY END FROM W TO E LATE WED MORNING AS THE TROUGH MOVES E OF
THE AREA.

&&

.PREV DISCUSSION... /ISSUED 416 PM CST TUE DEC 9 2008/

DISCUSSION...
STRONG POLAR STORM SYSTEM WILL BRING OUR FIRST CHANCE TO SEE
FROZEN PRECIPITATION OF SEASON LATE TONIGHT. THE PROGRESSIVE
SYSTEM HAS BROUGHT AN EARLY FRONTAL PASSAGE AND COOLING AFTERNOON
TEMPS, SUGGESTING A RAPID TEMPERATURE DECREASE CLOSER TO SUNSET.
330 PM FRONTAL POSITION WAS NEAR AN EAGLE PASS TO PEARSALL TO
GONZALES LINE. AN AREA OF RAIN APPEARS TO HAVE A SNOWY APPEARANCE
ALOFT OVER WEST CENTRAL TX WITH RAIN ONLY BEING REPORTED AT THE
SURFACE. HOWEVER A MIX IS APPARENTLY BEING OBSERVED FARTHER NORTH
OVER MIDLAND. WITH THE AGGRESSIVE COOLING NOT BEING WELL TRACKED BY
THE GFS, THE DRIER AND COLDER NAM WAS FOLLOWED, ESPECIALLY FOR
TEMPS. HOWEVER, THE PRECIP TRACKING OF THE NAM LOOKS UNDERDONE, SO
A SPLIT WAS TAKEN ON POPS BETWEEN MET AND GFS. THIS MEANS THE AIR
SHOULD BE COLD ENOUGH FOR RAIN TO MIX WITH AND IN SOME AREAS
CHANGE OVER TO SNOW BEFORE ENDING WEDNESDAY MORNING OVER NORTHERN
AREAS. FORECAST SOUNDINGS AND A QUICK LOOK AT BUFKIT SHOWED A
QUICK TRANSITION FROM RAIN TO SNOW FOR NORTHERN AREAS HOWEVER,
A SPLIT BETWEEN NAM AND GFS SOUNDINGS WOULD SUGGEST A WARMER LOW
LEVEL MOISTURE PROFILE SUPPORTING MELTING, THEN FREEZING, TO
SUGGEST SLEET IN THE MIX FARTHER SOUTH OVER THE HIGHWAY 90
CORRIDOR. THUS THERE COULD BE A MIX OF RAIN, SLEET, AND SNOW IN
THE SAN ANTONIO AREA. KEEP IN MIND THE AMOUNT OF PRECIPITATION IS
EXPECTED TO BE VERY LIGHT SO AT THIS TIME NO WINTER WEATHER
ADVISORY IS EXPECTED. AN SPS WILL BE ISSUED (AND HWO UPDATED)
SHORTLY TO ADDRESS ANY MINOR WINTER WEATHER THREATS. TEMPERATURES
ARE EXPECTED TO REACH FREEZING OVER PARTS OF THE HILL COUNTRY AND
AUSTIN METRO AREA, BUT THE VERY COLD AND DRY AIR LAYER SHOULD
SUPPORT SNOW IN FAVOR OF FREEZING RAIN IN THE DAWN HOURS. THE
CHANCE OF FROZEN PRECIP SHOULD END BY 10 AM.

STRONG NORTH WINDS HAVE RACED AHEAD OF SCHEDULE TO WARRANT THE
WIND ADVISORY INCREASE TO ALL AREAS TONIGHT. THE PROGRESSIVE TREND
OF THE UPPER LOW SHOULD SUPPORT STRONG AFTERNOON WINDS
WEDNESDAY, SO THE NPW MAY NEED TO BE EXTENDED OR REISSUED FOR
EASTERN COUNTIES. WITH SUCH STRONG POLAR TRANSPORT, THE COLDEST
AIR OF THE SEASON SHOULD BE EXPECTED WEDNESDAY NIGHT WITH MOST
AREAS EXPECTED TO SEE A HARD FREEZE. ANOTHER, LIGHTER FREEZE
SHOULD OCCUR THURSDAY NIGHT BEFORE TEMPS RETURN TO SEASONAL
NORMALS FRIDAY.

FOR THE WEEKEND, THE UPPER PATTERN FLATTENS OUT SOME AHEAD OF
ANOTHER WEST COAST STORM SYSTEM WHICH MOVES INTO THE CENTRAL US BY
WEDNESDAY. SLIGHT POPS WERE OFFERED, BUT SURFACE FEATURES ARE
NOTED FOR THE 7-DAY FORECAST.

FIRE WEATHER...
THE AGGRESSIVE COOLING AND STRONG WINDS SUPPORT A CONTINUED THREAT
FOR NEAR CRITICAL FIRE WEATHER CONDITIONS. THE THREAT HAS BEEN
COMPROMISED THIS AFTERNOON DUE TO THE FRONT BEING AHEAD OF
SCHEDULE. HOWEVER, A FEW SOUTHERN AREAS COULD SEE THE STRONG
WINDS COMBINED WITH RH VALUES DROPPING INTO THE 20S OVER THE NEXT
HOUR OR TWO. THE WARMEST COUPLE HOURS OF WEDNESDAY COULD PROVIDE A
MORE WIDESPREAD CRITICAL THREAT. LIGHTER WINDS ARE EXPECTED FOR
THURSDAY, DUE TO THE EASTWARD ACCELERATION OF THE UPPER LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              35  54  32  64  35 /  20  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  36  55  24  62  28 /  30  30   0   0   0
DEL RIO INTL AIRPORT           37  59  32  69  38 /  30  -    0   0   0
SAN ANTONIO INTL AIRPORT       36  56  29  67  34 /  30  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

25/04
Hazardous weather outlook, Dec 9, 5:27 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CST TUE DEC 9 2008

TXZ171>173-183>194-202>209-217>225-228-101200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 PM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A WIND ADVISORY IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND
THE HILL COUNTRY. NORTHERLY WINDS OF 20 TO 30 MPH WITH OCCASIONAL
GUSTS TO 40 MPH CAN BE EXPECTED.

SNOW AND SLEET MAY MIX WITH RAIN BY MIDNIGHT OVER THE HILL COUNTRY
AND TO ALONG THE ESCARPMENT OF SOUTH CENTRAL TEXAS DURING THE
OVERNIGHT HOURS. HOWEVER...NO SNOW OR SLEET ACCUMULATIONS ARE
EXPECTED. THE MAIN THREAT OF SNOW AND SLEET WILL BE ALONG AND
NORTH OF A LANGTRY TO UVALDE TO SAN ANTONIO TO LEXINGTON LINE.

.DAY TWO...WEDNESDAY...

SNOW AND SLEET MAY MIX WITH RAIN THROUGH MID MORNING WEDNESDAY FOR
NORTHEASTERN AREAS OF SOUTH CENTRAL TEXAS. HOWEVER...NO SNOW OR
SLEET ACCUMULATIONS ARE EXPECTED. THE MAIN THREAT OF SNOW AND
SLEET WILL BE ALONG AND NORTHEAST OF A FLORENCE TO SAN ANTONIO TO
GIDDINGS LINE.

.DAY THREE...THURSDAY...

A HARD FREEZE IS EXPECTED ACROSS ALL OF THE HILL COUNTRY AND SOUTH
CENTRAL TEXAS THURSDAY MORNING.

.DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 9, 4:06 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 PM CST TUE DEC 9 2008

TXZ171>173-183>194-202>209-217>225-228-100015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
406 PM CST TUE DEC 9 2008

A STRONG COLD FRONT MOVED THROUGH SOUTH CENTRAL TEXAS THIS
AFTERNOON. WINDS HAVE BECOME STRONG AND GUSTY AS THE FRONT PASSED
THROUGH. THERE IS A SLIGHT CHANCE FOR A MIX OF RAIN AND SNOW
LATER TONIGHT IN PORTIONS OF OUR FORECAST AREA. STRONG...GUSTY
WINDS AND DRY CONDITIONS WILL MAKE FAVORABLE CONDITIONS FOR THE
SPREAD OF FIRES WEDNESDAY AFTERNOON.

ANY PRECIPITATION WILL BEGIN THIS AFTERNOON AS RAIN AND SPREAD
FROM WEST TO EAST ACROSS THE NORTHERN PORTION OF THE AREA. LATER
THIS EVENING COLD AIR WILL DROP SOUTHWARD. WE MAY SEE SOME SNOW
BEGIN TO MIX WITH THE RAIN STARTING AROUND MIDNIGHT OVER THE HILL
COUNTRY. THE RAIN SNOW MIX WILL DROP AS FAR SOUTHWARD AS US 90 IN
UVALDE COUNTY TO EAST OF I35 FROM BEXAR TO WILLIAMSON COUNTIES.
THIS WILL NOT BE A SIGNIFICANT PRECIPITATION EVENT AND NO
ACCUMULATION OF FROZEN PRECIPITATION IS EXPECTED. THE BEST CHANCE
FOR ANY SNOW WILL BE NORTH OF A LINE FROM KERRVILLE TO SAN MARCOS TO
GIDDINGS.

NORTH WINDS OF 20 TO 30 MPH COULD GUST TO NEAR 40 MPH ACROSS MUCH
OF SOUTH CENTRAL TEXAS...MAINLY TUESDAY EVENING. DRY CONDITIONS
WILL AGAIN MAKE FOR NEAR CRITICAL FIRE WEATHER CONDITIONS FROM
GUSTY WINDS OF 15 TO 25 MPH WEDNESDAY AFTERNOON. WINDS WILL
DIMINISH WEDNESDAY EVENING WITH MUCH COLDER AIR EXPECTED LATE
WEDNESDAY NIGHT. A HARD FREEZE IS POSSIBLE OVER MOST OF SOUTH
CENTRAL TEXAS BY THURSDAY MORNING.

RESIDENTS ARE URGED TO TAKE EXTRA PRECAUTIONS TO PROTECT LOOSE
OBJECTS FROM THE STRONG WINDS. PEOPLE IN RURAL AREAS OF THE HILL
COUNTRY SHOULD STAY INFORMED FOR CHANGING CONDITIONS TONIGHT.

WHEN OUTDOORS...TAKE EXTRA CARE TO PREVENT GRASS FIRES FROM BEING
STARTED. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE. REPORT WILD
FIRES TO THE NEAREST FIRE DEPARTMENT OR LAW ENFORCEMENT OFFICE
QUICKLY.

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

4 winter weather, 1 hail. Local standard time, as filed.

Winter Weather, Bexar

When
December 9, 7:00 PM CST to December 10, 8:00 AM CST
Where
Bexar forecast zone
Reported by
County Official
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Light icing occurred on some overpasses and roads. There were a few accidents reported.

Winter Weather, Fayette

When
December 9, 7:00 PM CST to December 10, 8:00 AM CST
Where
Fayette forecast zone
Reported by
County Official
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Light icing occurred on some overpasses and roads. There were a few accidents reported.

Winter Weather, Bastrop

When
December 9, 7:00 PM CST to December 10, 8:00 AM CST
Where
Bastrop forecast zone
Reported by
County Official
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Light icing occurred on some overpasses and roads. There were a few accidents reported.

Winter Weather, Caldwell

When
December 9, 7:00 PM CST to December 10, 8:00 AM CST
Where
Caldwell forecast zone
Reported by
County Official
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Light icing occurred on some overpasses and roads. There were a few accidents reported.

Hail, Caldwell

When
December 9, 8:01 PM CST
Where
Caldwell County, 2.27 mi SW of Reedville
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.860, -97.860

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143580, 143581, 143582, 143583, 143578.